Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 66, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 17, 2003, 4:45 PM EDT for Onslow County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 4:45 PM EDT (20:45 UTC)
- Expired
- Jul 17, 2003, 5:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 55 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 172045 SVRMHX NCC133-172115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 445 PM EDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 515 PM EDT * AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM HAWS RUN TO 10 MILES NORTHEAST OF PINEY GREEN...OR FROM 14 MILES SOUTHWEST OF JACKSONVILLE TO 10 MILES NORTH OF SWANSBORO...MOVING NORTHEAST AT 5 MPH. QUARTER SIZED HAIL IS LIKELY WITH THIS LINE OF STORMS. * SEVERE THUNDERSTORMS WILL BE NEAR... HAWS RUN AROUND 500 PM EDT JACKSONVILLE AROUND 515 PM EDT IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3455 7777 3481 7714 3488 7714 3473 7755 3 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:30 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 17, 3:30 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 330 PM EDT THU JUL 17 2003 UPR TROF CONTS TO MOVE VERY VERY SLOWLY E AND AS A RESULT UNSETTLED WX WL CONT OVR EASTERN NC THROUGH SAT NIGHT AT LEAST. AFTER THAN WE MAY SEE SOME DRYING AS SFC HIGH SLIDES ACROSS OUR NRN COUNTIES. HAVE POPS IN THE CHC CAT FROM NOWE THRU SAT...VARYING FROM 30-50 DEPENDING ON MSTR FIELD AND LFT FIELD. MOST OF ACTIVITY WL BE DIRUAL IN NATURE. POPS WILL BE LOWER SUN THRU TUES...GENLY IN THE 20-30 RANGE. SHWRS BEGINNING TO POP ALONG COAST AND SLOW MOVERS MAY PRODUCE SOME LOCAL FLASH FLOODING. MARINE: EXPECT BOUNDARY TO REMAIN INLAND NEXT COUPLE DAYS WITH SW FLOW CONTINUING. GRADIENT WILL TIGHTEN FRI INTO SAT...BUT WILL KEEP WIND AND SEAS BLO SCA CRITERIA. THE GRADIENT WILL WILL RELAX SOMEWHAT LATE SAT AND CONTINUING THROUGH EARLY MON. THE HIGH PRESS RIDGE THEN BUILDS BACK OVER THE COASTAL WATERS...WITH SW WINDS INCREASING AGAIN WITH CORRESPONDING SEAS. WITH GO ALONG PRIMARILY WITH THE GFS...BUT WILL KEEP CONDITIONS UNDER SCA CRITERIA. .MHX...NONE. TK/RAP
Hazardous weather outlook, Jul 17, 4:27 AM EDT, 12 hours 18 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 427 AM EDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY MINOR FLOODING IS OCCURRING ALONG THE ROANOKE RIVER AT WILLIAMSTON...THE NEUSE RIVER AT KINSTON AND THE CAPE FEAR RIVER AT CHINQUAPIN. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. THE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CTC
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.